Mississippi, 2016

Damaging Wind and Strong Wind in Mississippi, December 17 to 18, 2016

December 17 to 18, 2016 · NWS JAN · 4 events in 4 counties and zones

Showers and thunderstorms developed in association with a cold front moving through the region. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a cold front moving through the region. Some of these storms produced damaging wind gusts. Some damage also occurred due to strong gradient winds associated with this frontal system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 17, 4:11 PM CST, 19 minutes earlier.

Area forecast discussion, Dec 17, 4:11 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
411 PM CST Sat Dec 17 2016

...THUNDERSTORMS TONIGHT FOLLOWED BY SHARPLY COLDER AIR ON SUNDAY...

.DISCUSSION...
Now through Sunday:

Currently monitoring the strong arctic cold front working its way
southeast toward the Midsouth and Arklatex with numerous showers and
thunderstorms breaking out just ahead of this front. Temperatures
are obviously remarkably warm and humid ahead of this front and the
combination of the associated instability and environmental wind
shear is generating plenty of fuel to help organize severe
thunderstorms. However, atmospheric forcing to aid in shower growth
up to the size of thunderstorms is rather lacking, except in this
narrow mentioned corridor right ahead of the cold front.

It is in these areas just to the northwest of our region where the
main risk of severe thunderstorms will exist into early this
evening. As the arctic boundary gets closer to the Arklamiss Delta
tonight expect thunderstorms to finally get initiated in our region.
But the storms this evening in the northwest half of the forecast
area should still need the front itself to force their development
since deeper atmospheric lift will increasingly be trailing the
frontal boundary (and favoring anafrontal precipitation
orientation). There is a small risk some of the potentially potent
severe activity now organizing to our northwest could clip our far
northwest zones this evening, although it is more likely the current
convection will grow upscale into a squall line which will advance
through the northwest half of the CWA right along or just ahead of
the arctic front. The anticipated convective mode will contain some
potential for damaging winds with any risk of a tornado really
confined to those far northwest zones. By midnight (or shortly
after) we anticipate the cold front will be outrunning the
convection and forcing all storms to be elevated, thus removing the
severe weather risk pretty quickly and we will continue to focus a
limited risk for severe storms in the northwest half of the forecast
tonight.

The next low-end threat with system will be the slight potential for
a little wintry-type precipitation very late tonight into tomorrow
across our northern zones (before the tail end of the precipitation
clears east of the region). The consensus of high resolution short
range models is that the cold air will not catch up to the precip in
time to pose winter weather issues in our area. However, some of the
latest global models still do suggest a brief period of light sleet
or freezing rain in northern zones cannot be ruled out. In the worst
case an advisory may have to be issued for a few northern spots late
tonight because of the risk of slippery conditions on bridges and
overpasses. However, the better prospect is for rain to taper off
before wintry precip develops and for gusty winds to dry off roads
before freezing has a chance to occur. Of course we will monitor the
situation closely through the night but at this point will keep the
HWO and graphics clear in regard to winter wx potential.

Finally, worth pointing out that this will be quite a windy frontal
passage (although not quite as windy as the frontal passage which
occurred a few weeks back). A wind advisory will be in effect for
the northwest quarter of zones but elsewhere winds should likely
stay below advisory criteria. People should also be aware that these
northerly winds behind the front late tonight and tomorrow will
drive wind chills down into ranges not yet experienced this winter
and the level of cold will be extremely shocking in comparison to
today's anomalous warmth. /BB/

Sunday night through next Saturday:
The very cold airmass will remain a primary focus as we move beyond
the near term. Otherwise, an active pattern will bring on a couple
more chances for rain through the end of next week.

Though the surface front will be well south of the area by Sunday
evening, a ribbon of low level moisture will remain over the
southeast portion of the CWA as the 850 mb front hangs up from
Central LA through Southeast MS into S Central AL. This will allow
some light rain or drizzle to persist into the night in this area.
As the Arctic airmass seeps into the area, forecast soundings even
suggest the potential for very light freezing rain or freezing
drizzle early Monday morning around the Pine Belt. SREF precip type
probabilities aren't as bullish with this threat, and temps will be
borderline, so no wintry precip was added to the forecast for this
time frame for now. However, it is something we'll continue to
monitor.

What is more certain Sunday night into Monday morning is frigid
conditions across the entire area. Moderate cold advection will
continue through the night, with winds helping to prevent temps from
falling as far as they might otherwise. Opted for a consensus blend
of raw model temps for overnight lows. Still, these temps combined
with a continued brisk northerly breeze will result in wind chills
dropping into the teens by sunset over the Delta and across much of
the remainder of the area overnight. By the early morning hours,
single digit wind chills are possible over the northern portion of
the Delta. Mention of this has been added to the HWO and associated
graphics. A Wind Chill Advisory may become necessary for this portion
of the area as we get closer to tomorrow night.

A strong surface high will build across the southern Plains into the
Midwest late Sunday into Monday, with another uncomfortably chilly
day on tap Monday. Temps may again struggle to get above freezing in
our far NW, though at least filtered insolation will hopefully help
avoid that. With lighter wind expected Monday night/Tuesday morning,
some areas may get as cold as they did Monday morning. Fortunately,
wind chills will no longer be a major concern at that point.

A westerly upper jet will remain anchored just north of the area into
Tuesday, but it will dip southward on Wednesday as a strong upper
wave transits into the Midwest. This will bring a quick moving front
accompanied by a chance for showers across the region Wednesday into
Thursday. Limited return flow ahead of this system will reduce
potential for heavy precip. Though there will be a bit of a cool
down, the airmass behind this system will be much less frigid than
tonight's system. A secondary wave will dig into the southern Plains
late next week into next weekend, with yet another system developing
to our west Friday into Saturday and showers becoming possible over
our area by Saturday. /DL/

&&

.AVIATION...
18Z TAF discussion:
Patchy MVFR ceilings are expected through the afternoon across the
area, although in many locations ceilings may lift enough (into the
3 to 5 kft range) to have VFR be the dominant flight cats until later
this evening. Winds could be an operational concern through tomorrow
with south surface winds today gusting over 30 mph at times,
especially at GLH/GWO. Tonight a strong cold front will come through
and generate showers and embedded thunderstorms with winds behind the
front turning from the northwest to north and being very strong and
gusty as well. With the fropa expect lots of low ceilings with flight
cats ranging from IFR to MVFR tonight into tomorrow morning, with
flight cats slowly improving from west to east during the day
tomorrow. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       38  39  28  42 /  92  51   6   5
Meridian      44  45  27  44 /  87  91  12   6
Vicksburg     37  38  25  39 /  96  24   3   3
Hattiesburg   50  53  31  46 /  69  80  18  11
Natchez       39  40  27  40 /  96  34   5   5
Greenville    31  33  21  34 /  99  10   0   0
Greenwood     33  36  22  39 /  95  18   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 6 AM CST Sunday for MSZ018-019-025>027-034-
     035.

LA...None.
AR...Wind Advisory until 6 AM CST Sunday for ARZ074-075.

&&

DL/BB
Hazardous weather outlook, Dec 17, 4:15 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CST SAT DEC 17 2016

ARZ074-075-MSZ018-019-025>027-034-035-182215-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
WASHINGTON-HUMPHREYS-
415 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND
NORTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

NON-THUNDERSTORM WINDS
THREAT...ELEVATED
TIMING...MAINLY TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THIS EVENING

GUSTY SOUTHERLY WINDS WILL CONTINUE THIS EVENING AHEAD OF AN
APPROACHING COLD FRONT AND THEN WILL SWITCH AROUND SHARPLY TO THE
NORTHWEST BEFORE MIDNIGHT AS THE FRONT PASSES THROUGH THE AREA.
SUSTAINED WINDS AROUND 20 TO 25 MPH WITH OCCASIONAL GUSTS FROM 35 TO
45 MPH WILL BE POSSIBLE DURING THIS TIME. NORTHERLY WINDS WILL REMAIN
GUSTY TOMORROW BUT SHOULD ONLY GUST AS HIGH AS 25 TO 35 MPH AFTER
TONIGHT.

IN ADDITION...THIS STRONG COLD FRONT MOVING THROUGH THE AREA THIS
EVENING WILL BRING THE THREAT FOR SEVERE THUNDERSTORMS. THE MAIN
THREAT WILL BE DAMAGING WIND GUSTS OF 60 MPH. HOWEVER, A TORNADO CANNOT
BE COMPLETELY RULED OUT.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.GIF)
(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.GIF)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

WIND CHILL TEMPERATURES ARE EXPECTED TO BE BETWEEN 5 AND 9
DEGREES FOR PORTIONS OF EXTREME SOUTHEAST ARKANSAS AND
PORTIONS OF NORTHWEST MISSISSIPPI LATER SUNDAY NIGHT THROUGH MONDAY
MORNING.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE3.GIF)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

LAZ007>009-015-016-023>026-MSZ028>033-036>038-040>044-047>049-053-
054-059>061-182215-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-ISSAQUENA-SHARKEY-
YAZOO-MADISON MS-LEAKE-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-
JEFFERSON-ADAMS-FRANKLIN MS-
415 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...
NORTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...TONIGHT THROUGH SUNDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TONIGHT

GUSTY SOUTHERLY WINDS WILL CONTINUE THROUGH THIS EVENING AHEAD OF AN
APPROACHING COLD FRONT AND THEN WILL SWITCH AROUND SHARPLY TO THE
NORTHWEST LATE TONIGHT AS THE FRONT PASSES THROUGH THE AREA.
SUSTAINED WINDS FROM 15 TO 25 MPH WITH OCCASIONAL GUSTS UP TO 35 MPH
WILL BE POSSIBLE DURING THIS TIME. NORTHERLY WINDS WILL REMAIN GUSTY
TOMORROW AS WELL WITH WIND CHILL VALUES REMAINING IN THE UPPER 20S TO
LOWER 30S ALL DAY.

IN ADDITION...THIS STRONG COLD FRONT MOVING THROUGH THE AREA LATER
TONIGHT WILL BRING THE POSSIBILITY FOR A LINE OF SEVERE
THUNDERSTORMS. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS OF 60 MPH.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.GIF)
(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.GIF)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ039-045-046-050>052-055>058-062>066-072>074-182215-
NOXUBEE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-
JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
415 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*NON-THUNDERSTORM WINDS*
EXTREME...SUSTAINED WINDS 50 MPH OR GREATER OR WIND GUSTS 65 MPH
 OR GREATER.
SIGNIFICANT...SUSTAINED WINDS 40-49 MPH OR WIND GUSTS 58-64 MPH.
ELEVATED...SUSTAINED WINDS 30-39 MPH OR WIND GUSTS 45-57 MPH.
LIMITED...SUSTAINED WINDS 20-29 MPH OR WIND GUSTS 30 TO 44 MPH.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

CURRENT WATCHES AND WARNINGS...
   WWW.WEATHER.GOV/JAN/SAFE

LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/ONLINE/
   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Adams

When
December 17, 4:30 PM CST
Where
Adams forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

Gradient winds brought down a large tree which fell through the roof of a house on Roseland Forest Drive.

Strong Wind, Oktibbeha

When
December 18, 1:55 AM CST
Where
Oktibbeha forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

A tree was blown down on car in Starkville, likely due to gradient winds.

Strong Wind, Lowndes

When
December 18, 2:00 AM CST
Where
Lowndes forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

There was possible roof damage in the area. This was due to near 50 mph gradient wind gusts associated with the passage of a strong cold front.

Thunderstorm Wind, Neshoba

When
December 18, 2:15 AM CST
Where
Neshoba County, 3 mi SSW of Ocobla
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.710, -89.050

Numerous trees and a few power lines were blown down. A few mobile homes sustained damage to skirting.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667573, 667574, 667575, 667572.